Wyoming, 2019Damaging Wind in Wyoming, September 8, 2019
September 8, 2019 · NWS CYS · 1 event in 1 county or zone
Severe thunderstorm moved across portions of Carbon County producing severe criteria wind speeds with an estimated wind gust of 70 mph. Video received through social media showed a shed being blown away in the wind along with an additional video showing a detached trailer being knocked over by the winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm moved across portions of Carbon County producing severe criteria wind speeds with an estimated wind gust of 70 mph. Video received through social media showed a shed being blown away in the wind along with an additional video showing a detached trailer being knocked over by the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 8, 1:30 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 8, 1:30 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT Sun Sep 8 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sun Sep 8 2019
A couple bands of showers and storms approaching the area from the
sw attm. Not much in the way of instability over the CWA currently
but a good deal of forcing associated with the convection. This
will continue into this evening as the activity progresses across
the CWA. Main threat looks to be with strong/possibly severe
wind gusts though some hail possible as well. Convection should
move out of the CWA later this evening leaving a dry and mild day
Monday. Fairly quiet Monday night into Tuesday then the next
shortwave should bring sctd showers and storms to mainly northern
and western parts of the CWA by late Tuesday.
.LONG TERM...(Tuesday night through Sunday)
Issued at 230 PM MDT Sun Sep 8 2019
Sctd showers and storms continuing Weds and Weds night as the main
upper trough/low moves moves across the northern Rockys with some
showers persisting mainly north Thursday, closer to the upper low.
Mild Weds and Thursday then a little warmer Friday through Sunday
with dry conditions under a generally zonal upper flow. Could see
some windiness around the mtns by next weekend as lee troughing
sets up over the high plains and increases the pressure gradient.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1143 AM MDT Sun Sep 8 2019
The main concern today will be the timing of the line of
thunderstorms late this afternoon and evening.
Latest water vapor loop was showing the coolest cloud tops just
ahead of the shortwave in northeast Utah. This area may translate
into thunderstorms later this afternoon and should make its way
into KRWL by 21z-22z, KLAR around 22Z-23z, KCYS around 00-01z,
and Panhandle sites 03Z-05Z. This convection will most likely
contain gusty winds between 30 and 40 kts as it moves through
Wyoming and perhaps as high as 40 to 50kts especially in the
southern Nebraska panhandle where the better instability will be
in place. Not confident that we will see any TSRA behind this line
of storms, but cannot rule out a few showers. The rest of the
night we may see some low clouds develop late in the panhandle,
but if the complex ends up being stronger it may induce a strong
mesohigh which may tend to clear things out. We have left low
clouds in the Nebraska TAF sites for now, until we have a better
handle of how the complex of storms evolves.
&&
.FIRE WEATHER...
Issued at 230 PM MDT Sun Sep 8 2019
A band of showers and thunderstorms will move across the districts
late this afternoon through this evening bringing gusty winds and
wetting rains to much of the area. The rain will move out of the
Panhandle later this evening. Monday will be dry and mild across
the area before the next system brings a chance for showers and
storms Tuesday. Fire weather concerns look to remain low until
late in the week when a windier pattern sets up.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Sep 8, 9:34 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1034 AM MDT Sun Sep 8 2019
WYZ101-103>105-111>114-090915-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
1034 AM MDT Sun Sep 8 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A period of showers and thunderstorms is expected mainly from mid
afternoon into this evening. Brief gusty winds and small hail will
be main concerns along with lightning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Isolated to scattered thunderstorm chances return Tuesday and
Wednesday for the afternoon into evening hours.
.Spotter information statement...
Spotter activation is not expected.
WYZ109-110-090915-
Central Carbon County-North Snowy Range Foothills-
1034 AM MDT Sun Sep 8 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
General thunderstorm and shower activity expected this afternoon.
Brief gusty winds and small hail will be main concerns along with
nearby lightning.
In addition to thunderstorm chances, brief periods of gusty winds up
to 55 mph possible this afternoon. Those traveling in high-profile
vehicles or those with trailers and campers should exercise caution.
See special weather statement product for additional details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Isolated to scattered thunderstorm chances return Tuesday and
Wednesday for the afternoon into evening hours.
.Spotter information statement...
Spotter activation is not expected.
NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-115>119-090915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1034 AM MDT Sun Sep 8 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms are expected to move across the area
mainly late this afternoon through this evening. Some strong to
severe storms are possible with hail and strong wind gusts the main
threat.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Isolated to scattered thunderstorm chances return Tuesday and
Wednesday for the afternoon into evening hours.
.Spotter information statement...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 1:56 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT Sun Sep 8 2019
WYZ109-082200-
Central Carbon County-
Including the city of Rawlins
256 PM MDT Sun Sep 8 2019
A few showers and thunderstorms are producing wind gusts between
50 and 60 mph. These storms will continue over the next couple of
hours. High profile vehicles should use extra caution in the area.
Worley
Special weather statement, Sep 8, 2:08 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
308 PM MDT Sun Sep 8 2019
WYZ104-105-109>114-082230-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment,
Centennial, and Albany
308 PM MDT Sun Sep 8 2019
A few showers and thunderstorms are producing wind gusts between
50 and 60 mph. These storms will continue over the next couple of
hours. High profile vehicles should use extra caution in the area.
Worley
Local storm report, Sep 8, 2:15 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM NON-TSTM WND GST 19 N DIXON 41.31N 107.57W
09/08/2019 M59 MPH CARBON WY MESONET
MESONET STATION COWW4 21 NNE BAGGS - COW
CREEK RAWS - COW.
&&
CWLocal storm report, Sep 8, 2:22 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST 9 W RAWLINS 41.77N 107.41W
09/08/2019 M57 MPH CARBON WY MESONET
UP251 - HADSL1.
&&
CWLocal storm report, Sep 8, 2:30 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
09/08/2019 M68 MPH CARBON WY MESONET
MESONET STATION WY18 7 NW ELK MOUNTAIN -
HALLECK RDG - HLR.
0316 PM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
09/08/2019 M58 MPH CARBON WY MESONET
MESONET STATION WY17 9 WNW ELK MOUNTAIN -
MILE MARKER 249 - HRI.
&&Local storm report, Sep 8, 2:35 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
09/08/2019 M64 MPH CARBON WY MESONET
WY18 - HALLECK RIDGE BY ELK MOUNTAIN.
&&
CWThunderstorm Wind, Carbon
- When
- September 8, 2:36 PM MST
- Where
- Carbon County, Hanna
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.870, -106.560
Video received through social media showed a shed being blown away in the wind along with an additional video showing a detached trailer being knocked over by the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 8, 2019$50,000 · 1 event
- Damaging Winds in Colorado, September 8, 201966 kt wind · 6 events
- Flash Flood and Debris Flows in Washington, September 8 to 10, 2019$6,000 · 5 events
- Damaging Winds and High Wind in Utah, September 8, 201969 kt wind · 5 events
- Tornadoes and Damaging Winds in Colorado, September 8, 2019EF0 · 5 events
- High Wind in Wyoming, September 8, 201959 kt wind · 3 events
- Damaging Winds in North Carolina, September 8, 2019$4,000 · 50 kt wind · 2 events
- Funnel Clouds in Washington, September 8, 20192 events
- Damaging Wind in Missouri, September 8, 201956 kt wind · 1 event
- Heavy Rain in Montana, September 8 to 9, 20191 event
- Damaging Wind in Colorado, September 8, 201952 kt wind · 1 event
- Tornado in Oregon, September 8, 2019$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845838.